ST. LOUIS, Dec. 19 (UPI) -- Even a slight rise in prostate-specific antigen levels in men taking dutasteride may indicate prostate cancer, U.S. researchers say.
Researchers at Washington University School of Medicine in St. Louis explain elevated PSA levels not only increase with cancer, but also increase in men with benign prostatic hyperplasia -- a progressive enlargement of the prostate.
The researchers found men taking dutasteride -- or Avodart -- to shrink an enlarged prostate gland the PSA was lowered by half within six months.
The study, published online in advance of print in the Journal of Urology, found any increase in PSA in men taking the drug, versus a slight rise in men taking placebo, was a indicator of prostate cancer -- in particular the aggressive tumors that require early diagnosis and treatment.
"Dutasteride stabilizes the amount of PSA that comes from enlarged prostates and low-grade cancers," study lead author Dr. Gerald Andriole said in a statement. "This enhances a rising PSA's ability to detect high-grade cancers that require early diagnosis and treatment, while reducing the discovery of tumors that are unlikely to cause harm if left untreated."